Current Conditions

Partly Cloudy

Coroner confirms teen who thought she was taking ecstasy in 2013 overdosed on heroin

A coroner's report confirms 17-year-old Marissa Ginter died of a heroin overdose in 2013.
Image Credit: File photo
March 30, 2016 - 10:42 AM

KELOWNA - A young Kelowna woman who died in 2013 after taking what she thought was ecstacy was actually given heroin, a B.C. Coroners Service report has now confirmed.

Marissa Ginter was 17 when she was found unresponsive in a bed Aug. 2, 2013. Her friends said at the time Ginter and three others took ecstacy while partying the night before. The friends became violently ill but Ginter died sometime in the night.

Shortly after her death, RCMP could not confirm it was street drugs that killed Ginter, but three years later a coroner’s report confirms she died of a mix of heroin, cocaine and diazepam, an antidepressant.

“Analysis detected an elevated morphine level from heroin (MAM was detected in blood and urine which is usually only found after an acute intoxication with heroin),” Coroner Adele Lambert says in the report. “The use of heroin, cocaine and diazepam amounted to a lethal level.”

The report also says despite the findings, “criminal charges against the person who provided the substances to Marissa were not approved.”

Ginter had been living with her boyfriend at the time and after reporting ongoing anxiety was prescribed the anti-depressant diazepam. Pharmacy records show she picked up the prescription the day before she took the lethal combination of street drugs.

Marissa had reached out for help by way of counselling since 2011 but had voluntarily dropped out of a program in an Adolescent Psychiatric Unit in 2013. Despite using illegal drugs daily, the report says she was not familiar with the use of heroin.

When she and three friends took the pills, they all became ill, but Ginter was found the next morning unresponsive and cold to the touch.

“The risk of an overdose… increases if the youth does not have a level of tolerance with that particular substance,” Lambert writes. “The friends that consumed the same pills as Marissa also became ill but did not die because they had received medical attention quickly.”

The report closes with the findings of a study conducted between 2009 and 2013 which found 23 per cent of youth who died during those years consumed a drug that was other than what they thought they were consuming or was adulterated with another substance.

Similar cases have been occuring more often recently, with at least one Kelowna resident overdosing when he thought he was taking heroin but it turned out to be pure fentanyl, a cheaper, more powerful opiate that is becoming much more common.

To contact a reporter for this story, email Adam Proskiw at or call 250-718-0428. To contact the editor, email or call 250-718-2724.

News from © InfoTel News Ltd, 2016
InfoTel News Ltd

  • Popular kamloops News
  • Comments

View Site in: Desktop | Mobile